Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Information on generalised pruritus - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Skin Hair and Nails
Answered by

General & Family Physician
Practicing since : 2004
Answered : 36 Questions
User :   I am very concerned about a generalized itch I've had for two months with no accompanying rash. I've read that this can be a sign of lymphoma, or, even more concerning, pancreatic cancer. My primary physician did blood work to check my liver and kidneys (I'm not sure what else, if anything) and it came back normal. She suggested that I might just have allergies, and told me to take Zyrtec once a day, which I've been doing most days, and when I take it, the itc hing stops. But I'm still very concerned. I'm thirty-one years old, a light smoker (trying to quit), and have a history of skin cancer (basal cell carcinoma, which was successfully treated). I'm just      really scared because I've read all over the place that "generalized pruritus" is often a sign of malignancy. Would something have shown up in my blood work? Would the Zyrtec successfully treat the itch if the problem were pancreatic cancer or lymphoma? Please let me know what you think                              
Doctor :   hi
User :   hello
Doctor :   Dr. XXXXXXXX here.
Doctor :   are you back?
Doctor :   Zyrtec would only symptomatically treat the itch
Doctor :   not the underlying cause
User :   yes, i understand this.
Doctor :   the underlying cause for the itch has to be further evaluated
Doctor :   by doing tests to identify whetehr it is due to any allergic phenomena or any malignancy
Doctor :   these include doing a allergen patch test and various tumor makers to identify the origin of the malignancy.
User :   but what i'm trying to understand is, would an antihistamine affect the symptoms of a cancer?
Doctor :   generalized pruritis is "often" a sign of malignancy as read by you, but not 'always' a sign of malignancy.
Doctor :   if at all it is due to cancer, then the Zyrtec would only give the symptomatic relief in initial stages
Doctor :   once it reaches advanced stage, the symptom of pruritis will not be controlled with it
Doctor :   since you are having adequate relief with the antihistamine use
User :   it just sounds like you think it's more likely to be cancer than not.
Doctor :   possibilities are that it is allergic phenomena that you are facing and if that is ruled out, then with the aid of tumor markers we can see if any malignancy is associated.
Doctor :   do you have weight loss, loss of appetite, any other symptoms associated apart from the generalized pruritus?
User :   i've had less of an appetite because i've been stressed out of my mind about the skin cancer, but my appetite is coming back.
Doctor :   and unless further investigations are done, as suggested, we cannot say anything. First the common causes should be looked for which is an allergic phenomenon .
Doctor :   which if found normal, then further investigations for malignancy shoul dbe taken
Doctor :   if your appetite is coming back, it is a good sign
Doctor :   that it may not be malignancy
User :   may i ask- are you a gp or specialist?
Doctor :   I am a general practitioner.
Doctor :   are you there?
Doctor :   have you followed what I have said?
Doctor :   what i mean to say is that the information that you get over internet cannot be relied completely unless correlated with your other symptoms, and investigations findings before arriving to the exact diagnosis
Doctor :   so do not assume your symptoms to me due to malignancy, unless the common non malignant causes are ruled out.
Doctor :   discuss with your treating physician about your symptoms and suggestions given
Doctor :   and proceed with the right direction of treatment
Doctor :   are you there?
Doctor :   I have to close the window as you are not responding. Please chat with our doctors 24/7 for medical queries.
Question is related to
Diseases and Conditions
©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions